Weekly Post #73

As I write this post I feel like there is a film between my screen and my eyes. Something making it feel a little bit far away. Everything feels a bit far away and my thoughts and speech feel slow. These are some of the side effects of my pain medication. Yesterday my pain was not under control and it was a very hard day. I couldn’t sleep until after 3:00am. I was exhausted all day, but I couldn’t lie down for 5 minutes (or even sit for 10) without the pain from pressure on my torso making me stand up. A couple times overnight I tried holding my pillow to the wall and sleeping standing up but I couldn’t get comfortable enough to pass out. So, it’s time to have another conversation with my palliative care nurse about whether we should up my pain meds or try to stick it out longer without doing so. Some of that depends on when I’ll get relief – I could do this for another few days, maybe even a week, but longer than that seems tough. And when I think that, I get the deep secret fear that this radiation I am waiting for won’t provide pain relief. Even though it has done so for me twice in the past, both times literally within days. What if this time it doesn’t and I have to live like this? I would have to work closely with my palliative care nurse to discuss my quality of life.

Speaking of radiation starting, the reason my pain was so out of control yesterday was because I had my PET scan. It was a combination of needing to skip a couple medications so that I could safely drive myself, and having to spend about 90 minutes stuck in one uncomfortable position as part of the preparation and the scan itself. I am glad to have it over with, and now I am just hoping that the radiation office can fit me in soon. At least given the current situation I can take any time they offer; I don’t have to worry about interrupting anything.

I also moved forward on a couple other cancer tasks last week. I had my chemo teach for my next medication, Stivarga. And the medication was delivered today, so I can start it after radiation, per my doctor’s orders. The chemo teach was not heartening. One of the big side effects of this treatment is called hand and foot syndrome – it’s numbness and tingling escalating to a rash and skin loss on your fingers and toes. The pharmacist said that I would almost definitely get it at some point, but that if it happened we could pause treatment briefly and even return to it at a lower dose. All the other side effects don’t seem too bad, but losing use of my hands and/or feet because they’re too uncomfortable to use sounds awful. I have skipped very common, very awful side effects before so I am shrugging right now and figuring I’ll deal with it when I get there. Oh, and I am moisturizing a ton since that can be protective against hand and foot syndrome.

The final task I made progress on last week was my liquid biopsy. It’s a fancy blood draw, and the nurse drew from my port so I don’t have to have a separate appointment to flush it and keep it in use. This is sent to a lab and they’ll look at it to see if I lost the mutation that prevents me from taking last summer’s chemo – Erbitux. If I did I still wouldn’t start on it until September at the earliest so the Stivarga is definitely up next, but it will tell us if the Erbitux can go back into our arsenal.

I heard that people were interested in seeing the quilt top I bragged about last time, so here is a picture of it.

I am still taking a break from it and haven’t taken on any other sewing projects. My daughter and I are running our own summer camps at home in two week sessions and the theme for this one is crafting, which I think will include a weaving project as well as making dresses for both of us. I don’t have a ton of kids patterns, instead I have a book with a basic torso pattern for various sizes, and then instructions on how to design the rest of the features of the dress from collar to sleeves to skirt to buttons. I think it will be incredibly fun to design and sew a garment together.

My joy for last week was definitely our summer camp activities for the last session. That theme was color and we finished it up by creating two podcasts on different aspects of color, as well as making a color wheel, a slideshow presentation on our favorite parts of camp, and my daughter did a color-inspired dance as well. I can only hope this session is as fun!

4 thoughts on “Weekly Post #73

  1. Thank you for being so honest about your ongoing treatment. I’m also “gobsmacked” that in spite of your ongoing pain you can structure your life with some joy – strong woman! Sending many many hugs. Your quilt is divine – very 30’s look (To me) which I love

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s